Nebraska, 2026

High Wind in Nebraska, March 12, 2026

March 12, 2026 · NWS LBF · 9 events in 9 counties and zones

Deep surface low pressure over the Northern Plains caused high winds across western Nebraska during the morning hours into the afternoon hours on March 12th. Strong westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Deep surface low pressure over the Northern Plains caused high winds across western Nebraska during the morning hours into the afternoon hours on March 12th. Strong westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred. The highest wind gust recorded was 69 mph at a mesonet site near Lewellen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 12, 4:24 AM MST, 3 hours 36 minutes earlier. Its key messages:

  • Critical fire weather conditions are expected across all of western and north central Nebraska today, due to a combination of abnormally warm temperatures, low relative humidity, and very strong westerly winds. Across western Nebraska, westerly wind gusts up to 65 mph are expected this afternoon.
  • This evening, a cold front brings a second round of strong winds across north central Nebraska. Northwesterly wind gusts behind the front of 55 to 60 mph are expected this evening into the overnight hours.
  • Near critical fire weather concerns are expected again Saturday, as warm, dry, and windy conditions continue across the area.
  • Light rain and snow is possible behind a cold front Saturday night into Sunday. At this time, the greatest snow accumulations are expected for areas along and north of HWY 20.
Area forecast discussion, Mar 12, 4:24 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
624 AM CDT Thu Mar 12 2026

.KEY MESSAGES...

- Critical fire weather conditions are expected across all of
  western and north central Nebraska today, due to a combination
  of abnormally warm temperatures, low relative humidity, and
  very strong westerly winds. Across western Nebraska, westerly
  wind gusts up to 65 mph are expected this afternoon.

- This evening, a cold front brings a second round of strong
  winds across north central Nebraska. Northwesterly wind gusts
  behind the front of 55 to 60 mph are expected this evening
  into the overnight hours.

- Near critical fire weather concerns are expected again
  Saturday, as warm, dry, and windy conditions continue across
  the area.

- Light rain and snow is possible behind a cold front Saturday
  night into Sunday. At this time, the greatest snow
  accumulations are expected for areas along and north of HWY
  20.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 245 AM CDT Thu Mar 12 2026

Strong downslope flow today will bring strong westerly winds and
warm air advection across the region. This will usher in abnormally
warm high temperatures, with highs roughly 20 to 25 degrees above
normal. In fact, highs today are expected to push into the 70s
across most of the region, with some locations in southwest Nebraska
possibly pushing into the upper 70s. These very warm temperatures
will also bring very low relative humidity this afternoon, with
minimum values dropping into the 13 to 23 percent range.

In addition to the very warm temperatures and low humidity, the
downslope flow will also bring strong westerly winds across the
entire region this afternoon. The strongest winds generally remain
along and west of Highway 83 this afternoon, with sustained westerly
winds around 35 to 45 mph and gusts up to 65 mph. East of Highway
83, winds still remain strong, with sustained west winds of 25 to 30
mph gusting to 45 mph. For areas west of Highway 83, a High Wind
Warning goes into effect this morning through the evening. Strong
westerly winds will make for difficult travel on north-south
oriented roads due to crosswinds. Additionally, and more
importantly, the combination of very strong winds, abnormally warm
temperatures, and low relative humidity will lead to critical fire
weather conditions across all of western and north central Nebraska.
In addition to the High Wind Warning, a Red Flag Warning is in
effect for all of western and north central Nebraska this afternoon
into the evening. In fact, the entire state of Nebraska is under a
Red Flag Warning this afternoon, as very widespread critical fire
weather conditions are expected. Any fire starts this afternoon will
rapidly grow and spread, becoming difficult to contain.

As afternoon transitions into the evening, a cold front tracks in
from the north. With this cold front, another round of strong winds
tracks into the region, this time across portions of north central
Nebraska. Behind the front, strong sustained northwesterly winds of
25 to 30 mph are expected, with winds gusting 55 to 60 mph. With
increased confidence in these higher winds, have issued a second
High Wind Warning for areas east of Highway 83, and mostly along and
north of Highway 2 for Thursday evening into early Friday morning.
This will have some overlap with the ongoing Red Flag Warning in the
early evening, so again, any fire starts will rapidly grow and
spread. Winds are expected to finally diminish shortly before
sunrise Friday morning.

As for Friday, a temperature gradient sets up across the region.
Cooler temperatures are expected across north central Nebraska in
the wake of the cold front. Highs across north central Nebraska are
expected to drop into the 40s. Across the Sandhills, highs are
expected to remain in the 50s. Across southwest Nebraska, warmer
temperatures remain, driven by some additional downslope flow, where
highs in the 60s are expected, with a few locations potentially
breaking into the lower 70s. The warmer temperatures across far
southwest Nebraska will contribute to lower relative humidity values
in the 20 to 25 percent range. Southerly winds are expected to
remain around 10 to 15 mph, with gusts up to 25 mph at times. This
may lead to some additional elevated to near critical fire weather
concerns across southwest Nebraska on Friday afternoon. This threat
will largely be driven on the eastern extent of stronger wind gusts,
so will continue to refine the forecast in the next few forecast
cycles.

Friday night, a band of showers is expected to track south across
South Dakota, bringing slight chance to chance PoPs across far north
central Nebraska. If precipitation is realized with this system,
expect that precipitation initially starts as rain/snow mix, before
switching over to snow as overnight lows plummet into the 20s.
However, any precipitation amounts are expected to remain very
light, with a dusting of snow expected at most. This would roughly
be a couple hundredths of an inch liquid, so very little in terms of
wetting precipitation.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 245 AM CDT Thu Mar 12 2026

Surface low pressure will deepen across eastern Colorado/Wyoming
Saturday morning, before ejecting east into western Nebraska and
Kansas by Saturday evening. This leads to a constricting surface
pressure gradient across the area, leading to increasing southerly
flow ahead of this low, and westerly flow behind a surface trough
moving into the Sandhills in the afternoon. The greatest fire
concerns are expected to develop behind this surface trough, as the
strong downslope winds overlap warm and very dry conditions.
Westerly wind gusts of 25 to 35 miles per hour can be expected
Saturday afternoon, with the strongest winds across the western
Sandhills.

By Saturday night, a cold front will push through the area as the
surface low ejects east, leading to increasing cold advection. This
will promote ample mechanical mixing to lead to strong northerly
winds through the overnight hours, with widespread gusts of 30 to 40
miles per hour Sunday morning and into the afternoon. Strengthening
mid-level FGEN will also lead to snow development across southern
South Dakota and far northern Nebraska. At this time, confidence in
impactful snow accumulations is highest north of the area across
South Dakota, though increasing probabilities stretch further south
into portions of northern Nebraska. For now, snow amounts locally
look highest near and north of HWY 20, though minor adjustments in
storm track will lead to drastic changes in snow amounts. This will
need to be monitored closely, with a sharp gradient expected on the
southern side of the axis of heaviest snowfall.

Attention then turns to increasing fire concerns, as guidance has
begun to hint at very anomalous upper ridging as we head
towards midweek. Temperatures quickly moderate back to above
average by Tuesday, with the potential for highs approaching
record territory for Wednesday into late week. Ensemble guidance
hints at rather impressive upper ridge, with H5 heights
approaching climo maximums across much of the western and
central US next week. This is further reinforced by very warm
low level temperatures, with ensemble guidance suggesting H7-H85
temperatures approaching the 99th percentile climo as well.
This points to impressive warmth for late March, with
probabilities for even highs approaching monthly records
beginning to creep upwards. Trends will need to be monitored
closely, as the prolonged record warmth could spell both a
return of fire concerns and could worsen ongoing drought
conditions across the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 625 AM CDT Thu Mar 12 2026

VFR conditions are expected to prevail through tomorrow morning
across all of western and north central Nebraska. Winds quickly
strengthen from the west this morning, with gusts of 40 to 50 kts
expected for all terminals this afternoon and evening. A cold
front then passes through after sunset, with a wind shift from
west to northwest. Northwest gusts of 35 to 50kts can be
expected with frontal passage. Winds slowly weaken tonight,
becoming northerly at 5 to 10kts by sunrise tomorrow morning.

&&

.FIRE WEATHER...
Issued at 245 AM CDT Thu Mar 12 2026

Fire concerns greatly increase this afternoon, with widespread
critical fire concerns expected. Temperatures in the 70s will
combine with dry air and lead to humidity falling to as low as 12 to
20 percent across the entire area. Very strong winds are expected to
develop as well, with sustained westerly winds of 35 to 45 mph and
gusts up to 65 mph. East of Highway 83, winds still remain strong,
with sustained west winds of 25 to 30 mph, gusting to 40 mph. This
will overlap the low humidity and lead to critical fire conditions
across all of western and north central Nebraska. This will lead to
erratic fire spread and rapid fire growth. A strong cold front will
also pass through the area this evening, leading to a wind shift
from west to northwest. A corridor of very strong northwest winds
(60+ miles per hour) is expected across northern Nebraska with its
passage. A Red Flag Warning is in effect for all of western and
north central Nebraska today.

Elevated to near critical fire concerns persist into Friday and
Saturday, primarily across western and southwest Nebraska. A brief
cooldown on Sunday lessens fire concerns, before temperatures
quickly warm and could challenge record highs by middle next week.
This could mark a return of elevated to near critical conditions to
the area yet again.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 10
PM CDT /9 PM MDT/ this evening for NEZ004-005-022>025-035-036-
056-057-094.
Red Flag Warning from noon CDT /11 AM MDT/ today to 10 PM CDT
/9 PM MDT/ this evening for NEZ204-206-208>210-219.
High Wind Warning from 7 PM this evening to 3 AM CDT Friday
for NEZ006>010-026>029.

&&

SHORT TERM...Richie
LONG TERM...Brown
AVIATION...Brown
FIRE WEATHER...Brown
Hazardous weather outlook, Mar 12, 1:43 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 AM CDT Thu Mar 12 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-130845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 AM CDT Thu Mar 12 2026 /243 AM MDT Thu Mar 12 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and Tonight.

The combination of warm temperatures, very low humidity, and west
winds gusting 40 to 65 miles per hour will lead to critical fire
weather conditions across all of western and north central Nebraska.
A Red Flag Warning is in effect through this evening for the entire
area.

A High Wind Warning is in effect for much of the Sandhills and north
central Nebraska today. West winds gusting as high as 65 miles per
hour is the greatest concern through this evening. A cold front
then passes through the area late this evening, with a threat for
northwest wind gusts as high as 60 miles per hour after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to near critical fire weather conditions are possible both
Friday and Saturday, mainly over southwestern Nebraska and the
western Sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Garden

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Garden forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred across Garden County during the morning hours through the afternoon hours. A mesonet site near Lewellen recorded a peak wind gust of 69 mph at 359 pm MST. The nearby Alliance ASOS also recorded a peak wind gust of 71 mph at 241 pm MST.

High Wind, Sheridan

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Sheridan forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred across Sheridan County during the morning hours through the afternoon hours. The Gordon AWOS recorded a peak wind gust of 66 mph at 255 pm MST. The nearby Alliance ASOS recorded a peak wind gust of 71 mph at 241 pm MST.

High Wind, Deuel

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Deuel forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred across Deuel County during the morning hours through the afternoon hours. The nearby Sidney ASOS recorded a peak wind gust of 69 mph at 150 pm MST.

High Wind, Western Cherry

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Western Cherry forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 70 mph occurred across western Cherry County during the morning hours through the afternoon hours. A mesonet site 21 miles south of Merriman recorded a peak wind gust of 63 mph at 300 pm MST. The nearby Gordon AWOS also recorded a peak wind gust of 66 mph at 255 pm MST.

High Wind, Grant

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Grant forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 65 mph occurred across Grant County during the morning hours through the afternoon hours. A nearby mesonet site 5 miles north northeast of Lakeside recorded a peak wind gust of 63 mph at 103 pm MST.

High Wind, Keith

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Keith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 65 mph occurred across Keith County during the morning hours through the afternoon hours. A mesonet site near Kingsley Dam recorded a peak wind gust of 65 mph at 402 pm MST.

High Wind, Arthur

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Arthur forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 65 mph occurred across Arthur County during the morning hours through the afternoon hours. A nearby mesonet site near Kingsley Dam recorded a peak wind gust of 65 mph at 402 pm MST.

High Wind, Perkins

When
March 12, 8:00 AM MST to 7:00 PM MST
Where
Perkins forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Westerly winds as high as 40 to 50 mph with gusts near 65 mph occurred across Perkins County during the morning hours through the afternoon hours. A mesonet site 6 miles north northeast of Madrid recorded a peak wind gust of 63 mph at 140 pm MST.

High Wind, Eastern Cherry

When
March 12, 10:00 AM CST to 10:00 PM CST
Where
Eastern Cherry forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Westerly winds of 30 to 40 mph with gusts around 60 mph occurred across eastern Cherry County during the late morning hours into the evening hours. The Valentine ASOS recorded a peak wind gust of 62 mph at 450 pm CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317996, 1317998, 1317999, 1318001, 1318003, 1318005, 1318006, 1318007, 1318002.